ANAHEIM, CALIFORNIA—Patient self-reporting of symptoms led to safer care for patients receiving intravenous immune globulin (IVIG) infusions in an outpatient setting. This research was presented at the Oncology Nursing Society (ONS) 39th Annual Congress.

IVIG is typically administered on a monthly basis in outpatient hematology or oncology clinic settings. Adverse reactions often manifest as chills, nausea, or back pain; are rare; and normally occur within the first hour of initial treatment. However, typical infusion policies require that vital signs be taken frequently throughout an infusion.

The policy meant that each 4-hour IVIG infusion required 8 to 9 monitoring and recording sets of vital signs, and 10 to 11 sets for each 6-hour infusion. Translated into nursing hour dollars, the practice was calculated to cost more than $8,000 per year (based on an average nurse wage of $28.50/h).


Continue Reading

Gail Bower, RN, OCN©, and colleagues at Geisinger Medical Center in Danville, Pennsylvania, examined the policy efficiency by first reviewing the existing data and literature. They collected prospective data from seven nurses and 33 patients over a 3-month period on their perceptions of the practice of taking frequent vital signs during IVIG infusions. The nurses’ and patients’ experiences and perspectives were reviewed through printed surveys. The policy and its impact was reviewed with the hemology/oncology and pharmacology staffs to ensure a unified opinion on the need to revise the policy, as well as to ensure that a change would not impede patient care.

The patients reported perceiving their care to be safe, and the frequent monitoring of their vital signs did not bother them. However, the nurses unanimously reported the current policy as inefficient. Less than 1% of patients experience severe reactions, and the potential for adverse events are greatest during the first 30 minutes of the initial infusion, but rarely occur with currently used products.

Retrospective data identified three IVIG infusion reactions in 176 infusion encounters. In all three cases, the symptoms were self-reported not identified through vital signs, and the infusions were safely completed after the symptom relief.

Circumstances in which frequent monitoring of vital signs is warranted were identified. Patients who are IVIG-naïve or when there is a change in the brand of medication being used are two such situations. Increased monitoring are also indicated based on the patient’s condition, acuity, and the physician’s preference.

Bower and colleagues concluded that frequent monitoring of vital signs did not result in earlier recognition of adverse reactions to IVIG, and patient self-reporting of symptoms was safe. These findings supported revising the policy at Geisinger Medical Center. The researchers emphasized the importance of coaching patients to self-assess for symptoms of adverse reactions and of nurses scrutinizing traditional practices for inefficiencies in care.

REFERENCE

Bower G, Dietz D, Myers G, et al. Nurse-led interventions for dyspnea management in individuals with lung cancer. Presented at: Oncology Nursing Society (ONS) 39th Annual Congress. May 1-4, 2014; Anaheim, CA.